Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2017, 4:40 PM MDT for Jefferson County, Montana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2017, 4:40 PM MDT (22:40 UTC)
- Expired
- Jul 10, 2017, 5:00 PM MDT
- In force
- 20 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, MT
The radar
The Missoula radar (KMSX), 169 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 2781 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154
WUUS55 KTFX 102240
SVRTFX
MTC043-102315-
/O.NEW.KTFX.SV.W.0042.170710T2240Z-170710T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
440 PM MDT MON JUL 10 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Jefferson County in southwestern Montana...
* Until 515 PM MDT
* At 440 PM MDT, a severe thunderstorm was located near Butte, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elk Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4607 11247 4621 11211 4594 11196 4585 11243
4591 11241 4598 11245 4602 11244 4605 11248
TIME...MOT...LOC 2240Z 246DEG 25KT 4595 11244
HAIL...1.00IN
WIND...60MPH
$$
Coulston1 follow-up statement
418
WWUS55 KTFX 102300
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
500 PM MDT MON JUL 10 2017
MTC043-102309-
/O.CAN.KTFX.SV.W.0042.000000T0000Z-170710T2315Z/
Jefferson MT-
500 PM MDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 4607 11247 4621 11211 4594 11196 4585 11243
4591 11241 4598 11245 4602 11244 4605 11248
TIME...MOT...LOC 2254Z 246DEG 25KT 4601 11226
$$
CoulstonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:55 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 10, 2:55 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 255 PM MDT Mon Jul 10 2017 .SYNOPSIS... Several upper-level disturbances will move through the region through Tuesday. As a result, expect scattered showers and thunderstorms to develop during this time, mainly during the daylight hours. Some storms could be severe today, especially over Southwest and Central Montana. Damaging wind gusts and quarter-size or slightly bigger hail will be the main threats from any severe storm. High temperatures will cool a few degrees through Tuesday, before another significant heat wave develops by late next week. && .DISCUSSION... Tonight through Tuesday Night...Multiple weather disturbances will traverse our region from west to east tonight through Tuesday. Thereafter, upper-level high pressure ridging will rebound over the CWA Tuesday night. Accordingly, scattered showers and thunderstorms today through tonight will become more intermittent on Tuesday. Fair weather should then return Tuesday night. Severe thunderstorms capable of damaging wind gusts and quarter-size or slightly bigger hail are possible this afternoon and evening. In addition, a few additional thunderstorms accompanied by quarter- size or slightly larger hail cannot be ruled-out over/near the Hi- Line overnight tonight. Near-average temperatures are expected tonight through Tuesday night. Jaszka Wednesday through Sunday...After a brief reprieve from the warmest temps of late, the western US ridge looks to rebuild in earnest later this week. Models are in good agreement through about Saturday, but then begin to diverge. The main point of contention is how quickly an upper trough over the NRN Pacific will shift inland, if at all. The EC/CMC have started to trend quicker, but as WPC points out in their extended forecast discussion, the quicker solutions have not worked out particularly well. So, for now, I kept highs well into the 90s to near 100 late in the week and over the weekend. If, however, the EC/CMC are correct, temps would likely not be quite as hot by Sunday due to a flattening of the ridge. Of note, ensemble guidance suggests the strength of the ridge forecast this week has a return interval of about 5-10 years, although 850mb/700mb temps do not show quite as high of a return interval. All this points to unseasonably hot temperatures likely returning areawide with near-record highs possible in a few locations. We encourage everyone to plan for another extended period of well above normal temperatures. Each day, especially Wednesday through Saturday, isolated thunderstorms may develop just about anywhere (as was seen this past week) as weak shortwaves move beneath the ridge. Trying to pin down any of these waves is next to impossible this far out, especially since some may be driven by convection from previous days. For this reason, I trended pops towards climo, with a slight favoring of the SW MT mountains. No one day sticks out any more than another regarding the threat of stronger storms, but all storms will likely be capable of gusty winds with drier low levels/inverted V environments. MARTIN && .FIRE WEATHER... Critical fire weather conditions are expected across the northeastern areas, where hot temperatures, low relative humidity, and gusty winds will persist into this evening. This situation will be complicated further by the potential for thunderstorms by this late afternoon or early evening. For much of central Montana, the primary fire weather threat will be strong thunderstorms that produce frequent lightning and strong/gusty erratic wind gusts. The best chance for stronger storms to occur will be during this afternoon and evening hours. Looking ahead, afternoon temperatures will cool a bit into the 80s for Tue/Wed, only for another significant heat wave to develop on Thursday and continue into next weekend (afternoon highs 90s/lower 100s). No significant/widespread rainfall is expected after Tuesday at this time. Cassell && .AVIATION... Updated 1720Z Mainly VFR expected next 24-hours as multiple weather disturbances cross the area from west to east. Scattered showers and thunderstorms are expected, especially through 12Z/Tue. Severe storms capable of hail up to quarter-size and surface gusts up to 60 knots are possible this afternoon and evening, especially over SW and Central MT. Also, brief MVFR CIGS may accompany any shower or storm. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 56 83 53 90 / 20 0 0 0 CTB 53 78 50 86 / 40 20 10 0 HLN 57 86 56 91 / 30 0 0 0 BZN 53 84 51 88 / 20 0 10 0 WEY 48 76 41 79 / 0 10 20 10 DLN 53 82 51 85 / 10 0 0 0 HVR 60 84 54 91 / 20 20 10 10 LWT 55 81 52 85 / 60 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM MDT this evening Chouteau and Fergus Counties...Hill and Blaine Counties. && weather.gov/greatfalls
In the hours before
Special weather statement, Jul 10, 3:25 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Great Falls MT 325 PM MDT MON JUL 10 2017 MTZ015-055-102215- Madison MT-Gallatin MT- 325 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND CENTRAL GALLATIN COUNTIES UNTIL 415 PM MDT... At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Ennis, or 14 miles northeast of Virginia City, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Norris and Mcallister. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4535 11179 4552 11190 4572 11143 4546 11125 TIME...MOT...LOC 2125Z 244DEG 23KT 4547 11175 MLS
Special weather statement, Jul 10, 3:27 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Great Falls MT 327 PM MDT MON JUL 10 2017 MTZ008-015-102215- Madison MT-Beaverhead MT- 327 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND SOUTHEASTERN BEAVERHEAD COUNTIES UNTIL 415 PM MDT... At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Alder, or 17 miles southwest of Virginia City, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Virginia City, Ennis, Jeffers and Cameron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4494 11218 4513 11231 4542 11175 4510 11152 TIME...MOT...LOC 2127Z 246DEG 24KT 4508 11212 KJ
Local storm report, Jul 10, 3:48 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
348 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 4 N GLEN 45.53N 112.69W
07/10/2017 E0.75 INCH MADISON MT CO-OP OBSERVER
CO-OP OBSERVER REPORTED HAIL... ALONG WITH 0.76 INCHES
OF RAIN
&&
KLGLocal storm report, Jul 10, 4:00 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
400 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND GST 7 SE HILGER 47.22N 109.22W
07/10/2017 M68 MPH FERGUS MT MESONET
JUDITH PEAK RAWS REPORTED A MAXIMUM WIND GUST OF 68 MPH
&&
KLGSpecial weather statement, Jul 10, 4:11 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
411 PM MDT MON JUL 10 2017
MTZ015-055-102300-
Madison MT-Gallatin MT-
411 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND CENTRAL
GALLATIN COUNTIES UNTIL 500 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Virginia City, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bozeman, Ennis, Jeffers, Big Sky and Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4508 11194 4524 11205 4566 11100 4552 11091
4535 11093 4535 11104 4529 11104
TIME...MOT...LOC 2210Z 244DEG 55KT 4523 11181
MLSLocal storm report, Jul 10, 4:31 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
431 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 1 W GLEN 45.48N 112.71W
07/10/2017 M1.00 INCH BEAVERHEAD MT PUBLIC
QUARTER SIZED HAIL REPORTED JUST WEST OF GLEN ON
INTERSTATE 15 AT 306 PM.
&&
COULSTONThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:00 PM MDT | Special Weather Statement | TFX | Madison | 45 min |
| Jul 9, 6:02 PM MDT | Special Weather Statement | TFX | Beaverhead | 43 min |
| Jul 9, 6:06 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Jul 9, 6:11 PM MDT | Special Weather Statement | TFX | Gallatin | 34 min |
| Jul 9, 6:15 PM MDT | Special Weather Statement | TFX | Broadwater | 45 min |
| Jul 9, 6:31 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jul 9, 6:38 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 37 min |
| Jul 9, 6:49 PM MDT | Special Weather Statement | TFX | Beaverhead | 26 min |
| Jul 9, 6:53 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jul 9, 7:02 PM MDT | Special Weather Statement | TFX | Cascade, Lewis and Clark | 28 min |
| Jul 9, 7:15 PM MDT | Special Weather Statement | TFX | Broadwater, Meagher | 45 min |
| Jul 9, 7:34 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jul 9, 7:37 PM MDT | Special Weather Statement | TFX | Cascade | 23 min |
| Jul 9, 7:51 PM MDT | Special Weather Statement | TFX | Deer Lodge | 24 min |
| Jul 9, 8:03 PM MDT | Special Weather Statement | TFX | Cascade | 27 min |
| Jul 9, 8:10 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Jul 9, 9:00 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Jul 9, 9:39 PM MDT | Special Weather Statement | TFX | Beaverhead | 21 min |
| Jul 9, 10:13 PM MDT | Special Weather Statement | TFX | Deer Lodge | 32 min |
| Jul 9, 10:46 PM MDT | Special Weather Statement | TFX | Deer Lodge | 29 min |
| Jul 10, 3:53 AM MDT | Red Flag Warning | TFX | Blaine, Chouteau, Fergus, Hill, Phillips | 17 hr |
| Jul 10, 11:42 AM MDT | Special Weather Statement | TFX | Broadwater | 48 min |
| Jul 10, 11:46 AM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jul 10, 11:51 AM MDT | Special Weather Statement | TFX | Cascade | 39 min |
| Jul 10, 12:04 PM MDT | Special Weather Statement | TFX | Judith Basin | 41 min |
| Jul 10, 12:17 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Jul 10, 12:39 PM MDT | Special Weather Statement | TFX | Judith Basin | 36 min |
| Jul 10, 12:42 PM MDT | Special Weather Statement | TFX | Gallatin | 33 min |
| Jul 10, 12:55 PM MDT | Special Weather Statement | TFX | Meagher | 50 min |
| Jul 10, 1:01 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jul 10, 1:10 PM MDT | Special Weather Statement | TFX | Silver Bow | 50 min |
| Jul 10, 1:25 PM MDT | Special Weather Statement | TFX | Judith Basin | 50 min |
| Jul 10, 1:48 PM MDT | Special Weather Statement | TFX | Judith Basin | 42 min |
| Jul 10, 1:51 PM MDT | Special Weather Statement | TFX | Beaverhead | 39 min |
| Jul 10, 1:53 PM MDT | Special Weather Statement | TFX | Jefferson | 52 min |
| Jul 10, 1:56 PM MDT | Special Weather Statement | TFX | Silver Bow | 49 min |
| Jul 10, 2:26 PM MDT | Special Weather Statement | TFX | Jefferson | 34 min |
| Jul 10, 2:28 PM MDT | Special Weather Statement | TFX | Silver Bow | 32 min |
| Jul 10, 2:47 PM MDT | Special Weather Statement | TFX | Beaverhead | 13 min |
| Jul 10, 3:00 PM MDT | Special Weather Statement | TFX | Silver Bow | 45 min |
| Jul 10, 3:08 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Madison | 37 min |
| Jul 10, 3:13 PM MDT | Special Weather Statement | TFX | Broadwater | 47 min |
| Jul 10, 3:16 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 29 min |
| Jul 10, 3:25 PM MDT | Special Weather Statement | TFX | Gallatin | 50 min |
| Jul 10, 3:27 PM MDT | Special Weather Statement | TFX | Madison | 48 min |
| Jul 10, 4:11 PM MDT | Special Weather Statement | TFX | Gallatin | 49 min |
| Jul 10, 4:42 PM MDT | Special Weather Statement | TFX | Jefferson | 48 min |
| Jul 10, 4:57 PM MDT | Special Weather Statement | TFX | Meagher | 33 min |
| Jul 10, 4:58 PM MDT | Special Weather Statement | TFX | Gallatin | 47 min |
| Jul 10, 5:02 PM MDT | Special Weather Statement | TFX | Jefferson | 43 min |
| Jul 10, 5:08 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 37 min |
| Jul 10, 5:45 PM MDT | Special Weather Statement | TFX | Gallatin | 30 min |
| Jul 10, 5:57 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.